Kansas, 2016

Flash Flooding in Kansas, September 9 to 14, 2016

September 9 to 14, 2016 · NWS TOP · 5 events in 3 counties and zones

The month of September saw no severe reports of wind, hail or tornadoes. However, a few events caused heavy rainfall resulting in flash-flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The month of September saw no severe reports of wind, hail or tornadoes. However, a few events caused heavy rainfall resulting in flash-flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 9, 2:39 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 9, 2:39 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
339 AM CDT FRI SEP 9 2016

.SYNOPSIS...
Issued at 339 AM CDT FRI SEP 9 2016

08Z water vapor show broad cyclonic flow over much of the northern
half of the country with a shortwave over the norther Rockies
propagating into WY. Water vapor also shows a continued fetch of
subtropical moisture from the southwest with whats left of Nicole
over the southern high plains. At the surface, a warm front was
noted along the KS/OK state line and profiler data showed the low
level jet veering to the southwest with the greatest moisture flux
and isentropic upglide over southeast KS, likely the reason for
the continued precip in that region.

&&

.SHORT TERM...(Today and Tonight)
Issued at 339 AM CDT FRI SEP 9 2016

For this morning, precip across east central KS is expected to
eventually fall apart as the low level jet and isentropic lift
weaken. The axis of mid level moisture and shear is also progged
to shift to the southeast as the morning progresses. So think
there should be a break in the precipitation until the front
begins to move through providing lift. The break in precip may
also allow for a little more insolation and greater instability as
the front moves through. Shear parameters ahead of the front are
kind of on the marginal side for supercell storms with 0-6km
shear around 30KT and 0-1km shear around 10 to 15KT. So the
expectation for storms late this afternoon and this evening is for
a broken line along the front given the strong linear forcing.
With this in mind, the main concerns to watch out for will be
straight line winds and additional rainfall across east central
KS. With areas in the flash flood watch pretty well saturated the
last couple days, will keep the watch as is but the progressive
nature of the frontal system suggests that any new flooding may be
more isolated in nature. Most guidance is in good agreement in
pushing the front through the forecast area and exiting Anderson
CO around 06Z.

With the expected brake in precip, think areas along and south of
I-70 could see highs approach 90. Weaker mixing and an earlier
onset of some cold air advection across the northern CO is
expected to keep highs in the lower and mid 80s. With good dry air
advection behind the front and skies likely to clear out, lows
should fall into the lower and mid 50s for most areas.

.LONG TERM...(Saturday through Thursday)
Issued at 339 AM CDT FRI SEP 9 2016

Saturday through Sunday night continue to look to be dominated by
dry air and relatively cool temperatures. Sunny skies through the
weekend are expected to keep highs in the mid 70s to around 80.
Lows Sunday morning should be in the lower and mid 50s again.
Return flow sets up on Sunday but the moisture return holds off
until Monday. By this time, an upper low is forecast to cut off
over the southwest. The interesting feature however is a surface
ridge that slides through the central plains Monday night and
Tuesday. This front combined with potential weal pertibations
within southwest flow aloft make it unlikely for dry weather
Monday night and Tuesday. Have stayed with the model consensus and
gone with likely POPs for Monday night and Tuesday as there is
reasonable agreement between the GFS/ECMWF/GEM. With the surface
high pressure system, low clouds and cooler air are progged to
move in through Wednesday night. This is likely to be the coolest
period the next seven days with highs only in the 60s for parts of
the area. The surface ridge weakens and allows souther flow to
return by Thursday. This is when the cutoff low over the southwest
may start to influence the plains. There is some difference in
timing the upper low between the GFS and ECMWF. Because of this
have only kept a token chance POP for Wednesday and Thursday.
Models do not show a great deal of warm air advection on Thursday,
so highs are forecast to only be in the mid 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1131 PM CDT THU SEP 8 2016

Isolated to scattered showers will be possible through the early
morning hours at TOP/FOE. Some of the model guidance is suggesting
IFR/MVFR ceilings between sunrise and noon north of the taf sites.
There is a chance these ceilings could be further south. Also a
few models are forecasting isolated showers and storms ahead of a
cold front early afternoon although confidence is low. A front
will bring a line of storms and the chance for hail and gusty
wind during the evening. Periods of heavy rainfall could restrict
visibility at times. MVFR ceilings could move in behind the front.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch through late tonight for KSZ054>056-058-059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Sanders
Hazardous weather outlook, Sep 8, 7:51 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU SEP 8 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-100200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
851 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

PERIODS OF THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS
EVENING AND TONIGHT...MAINLY FOCUSED OVER EAST CENTRAL KANSAS.
THE HEAVIEST STORMS WILL PRODUCE RAINFALL RATES UP TO 2 INCHES PER
HOUR AN MAY CAUSE LOCALIZED FLASH FLOODING...PARTICULARLY IN AREAS
ALONG AND SOUTH OF INTERSTATE 35 WHERE A FLASH FLOOD WATCH IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON
ALONG A COLD FRONT...BECOMING MORE WIDESPREAD OVER THE OUTLOOK
AREA INTO THE EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS...HAIL AND HEAVY RAINFALL POSSIBLE. LOCATIONS THAT
HAVE RECEIVED DECENT RAINFALL THE PAST FEW DAYS WILL BE MORE PRONE
TO LOCALIZED FLASH FLOODING BY FRIDAY EVENING. AREAS SOUTH OF
INTERSTATE 70 MAY SEE BETWEEN 1 AND 3 INCHES OF RAINFALL BY LATE
FRIDAY EVENING. LOCALLY HIGHER AMOUNTS ARE LIKELY TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Sep 8, 10:24 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 PM CDT THU SEP 8 2016

KSZ056-059-090500-
FRANKLIN-ANDERSON-
1124 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
ANDERSON COUNTIES UNTIL MIDNIGHT CDT...

AT 1124 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF GARNETT...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND...COLONY...GREELEY...LANE AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 9507 3812 9508 3804 9552 3834 9544
      3847 9507 3826 9506
TIME...MOT...LOC 0424Z 248DEG 25KT 3826 9531

The radar

The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Anderson

When
September 9, 3:45 AM CST to 5:15 AM CST
Where
Anderson County, 0.54 mi E of Kincaid to 0.68 mi W of Kincaid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.079, -95.140

Underpass on K-31 near Kincaid has water overflowing the road. One car was stranded, the highway is now closed.

Flash Flood, Brown

When
September 13, 5:22 PM CST to 7:00 PM CST
Where
Brown County, 2.14 mi NNE of Baker to 2.55 mi N of Baker
Cause
Heavy Rain
Reported by
Public
Coordinates
39.780, -95.560

Video of water running across the road at the intersection of 190th and Kestrel Road. Water looks to be 6 to 12 inches deep. Video via social media.

Flash Flood, Nemaha

When
September 13, 8:11 PM CST to 9:45 PM CST
Where
Nemaha County, 2.24 mi N of Centralia to 0.55 mi NNE of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.762, -96.132

Highway 187 is closed 2 miles north of Centralia due to water across the road.

Flash Flood, Nemaha

When
September 13, 8:11 PM CST to 9:45 PM CST
Where
Nemaha County, 2.24 mi N of Centralia to 0.55 mi NNE of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.762, -96.132

Highway 187 is closed 2 miles north of Centralia due to water across the road.

Flash Flood, Brown

When
September 14, 12:42 AM CST to 2:15 AM CST
Where
Brown County, 3.32 mi SW of Padonia to 3.86 mi ESE of Hiawatha Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.880, -95.585

Several rural roads closed due to high water across the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658798, 661109, 661110, 661111, 661112.